Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

heart

My father is 84 years and very fit.  Over the past five weeks my father was experiencing what he thought was intergestion and was given asthma spray by his Doctor so he could breath at night as he was fine during the day. It got to a stage where his heart was racing so badly and not breathing well that the doctor ordered him to go straight to his local hospital.  It was discovered that he suffered a mild attack. The doctors advised that they would perform a procedure where they would stop the heart and then restart it to try and get the heart back into a  good rhythm.  However this could not be done as they found that he had a blood clot in the heart and was advised that it would be too risky to perform such a procedure in case the clot travelled to the brain and caused a stroke.  We were also advised that his heart is only working 25% and continues to race.  My father had lost a lot of weight during his five week sickness and continued to lose weight in hospital but the doctors were not concerned as they advised that it was fluid.  My father was given a course of tablets including warafin and then sent home on the six day with a strict diet of no salt, no dark green vegetables, fluid intake 1.5 litres only etc.  He is booked in to see the hospital specialist in five weeks time couldn't get in any earlier.  My concern is the blood clot as the hospital were not able to do anything for him other than medication including warafin.  What are your thoughts on this and what would you do if this was your father.

1 Responses
875426 tn?1325532016
It would be very hard to be going through it, but if it were my father, I would take comfort in the fact he belongs to Jesus and if he should pass away, I know he would be going to be with Him.  Re: Warfarin- this is an anti-coagulant (anti-clotting medication, commonly known as a blood thinner) and is prescribed because of the clot - I believe to try to get it to break up so it will not plug a blood vessel anywhere.  Is he continuing to take the Warfarin?  Did they change him over to Plavix?  Perhaps you might consider something like Ensure (but something with NO vitamin K in it because vitamin K can cause clotting) for part of his fluid intake if he continues to lose weight.  

Regarding the five weeks wait for the specialist- this would not be something I would accept without fighting every way I could to get him in sooner.  I'd be on the phone with member services about the access to medical care problem and the gravity of the situation and how you feel your father can't wait that long.  I'd put it in writing in the form of a grievance as well and make a copy of it before mailing it certified or faxing it and hanging on to my confirmation.  

Ultimately, your father's time on earth is in God's hand, and if it were my father, I'd be praying a lot about the situation.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.